Alert archive / Hawaii / Gale Warnings in 2020
Gale Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Feb 18, 2020, 3:30 PM HST. It took effect at Feb 18, 2020, 9:00 PM HST. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2020, 3:30 PM HST (01:30 UTC)
- In effect from
- Feb 18, 2020, 9:00 PM HST
- Expired
- Feb 20, 2020, 3:22 PM HST
- In force
- 42 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
747 WHHW70 PHFO 190130 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Tue Feb 18 2020 PHZ119>121-123-124-191430- /O.CON.PHFO.SC.Y.0008.000000T0000Z-200219T1000Z/ /O.UPG.PHFO.GL.A.0004.200219T1000Z-200221T0400Z/ /O.NEW.PHFO.GL.W.0004.200219T1000Z-200221T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 330 PM HST Tue Feb 18 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST THURSDAY... * WHAT...For the Gale Warning, east winds 25 to 35 kt, with higher gusts, and seas 8 to 13 feet expected. For the Small Craft Advisory, northeast winds 20 to 30 kt, with higher gusts, and seas 7 to 12 feet. * WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big Island Leeward Waters and Big Island Southeast Waters. * WHEN...For the Gale Warning, from midnight tonight to 6 PM HST Thursday. For the Small Craft Advisory, until midnight HST tonight. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122-191430- /O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 330 PM HST Tue Feb 18 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Northeast winds 20 to 30 kt and seas 7 to 12 feet. * WHERE...All Hawaiian waters, except those noted above with the Gale Warning. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
6 follow-up statements
980 WHHW70 PHFO 190700 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 900 PM HST Tue Feb 18 2020 PHZ119>121-123-124-192000- /O.CAN.PHFO.SC.Y.0008.000000T0000Z-200219T1000Z/ /O.EXT.PHFO.GL.W.0004.200219T0700Z-200221T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 900 PM HST Tue Feb 18 2020 ...GALE WARNING NOW IN EFFECT UNTIL 6 PM THURSDAY... * WHAT...North gales to 35 kt Maalaea Bay and east gales to 35 kt elsewhere. * WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo Channel, Big Island Southeast Waters and Maalaea Bay. * WHEN...Until 6 PM Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122-192000- /O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 900 PM HST Tue Feb 18 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM THURSDAY... * WHAT...Northeast to east winds 20 to 30 kt. * WHERE...All Hawaiian waters, except those noted above with the Gale Warning. * WHEN...Until 6 PM Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Donaldson
448 WHHW70 PHFO 191321 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Wed Feb 19 2020 PHZ119>121-123-124-200230- /O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 321 AM HST Wed Feb 19 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...North gales to 35 kt Maalaea Bay and east gales to 35 kt elsewhere. * WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, waters south of the Big Island and Maalaea Bay. * WHEN...Until 6 PM Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122-200230- /O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 321 AM HST Wed Feb 19 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM THURSDAY... * WHAT...Northeast to east winds to 30 kt. * WHERE...All Hawaiian waters, except those noted above with the Gale Warning. * WHEN...Until 6 PM Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Donaldson
039 WHHW70 PHFO 200130 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Wed Feb 19 2020 PHZ119>121-123-124-201430- /O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 330 PM HST Wed Feb 19 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...North gales to 35 kt Maalaea Bay, and east gales to 35 kt elsewhere. * WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, and waters south of the Big Island. * WHEN...Until 6 PM Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122-201430- /O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 330 PM HST Wed Feb 19 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Northeast to east winds to 30 kt. * WHERE...All Hawaiian waters, except those noted above with the Gale Warning. * WHEN...Until 6 PM Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
901 WHHW70 PHFO 200705 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 905 PM HST Wed Feb 19 2020 PHZ119>121-123-124-202015- /O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 905 PM HST Wed Feb 19 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...North gales to 35 kt in Maalaea Bay, and east gales to 35 kt elsewhere. * WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, and the waters south of the Big Island. * WHEN...Through Thursday afternoon. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122-202015- /O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 905 PM HST Wed Feb 19 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Northeast to east winds 25 to 30 kt. * WHERE...All Hawaiian waters, except the waters included above in the Gale Warning. * WHEN...Through Thursday afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Houston
350 WHHW70 PHFO 201315 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Thu Feb 20 2020 PHZ119>121-123-124-210215- /O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 315 AM HST Thu Feb 20 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...North gales to 35 kt in Maalaea Bay, and east gales to 35 kt elsewhere. * WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, and the waters south of the Big Island. * WHEN...Through this afternoon. * IMPACTS...Strong winds will cause hazardous seas, which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122-210215- /O.EXT.PHFO.SC.Y.0008.000000T0000Z-200221T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 315 AM HST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northeast to east winds 20 to 30 kt, and seas 10 feet or higher. * WHERE...All Hawaiian waters, except the waters included above in the Gale Warning. * WHEN...Through early Friday morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Houston
237 WHHW70 PHFO 210122 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 322 PM HST Thu Feb 20 2020 PHZ119>121-123-124-211430- /O.CAN.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/ /O.EXA.PHFO.SC.Y.0008.000000T0000Z-200221T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 322 PM HST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northeast to east winds 20 to 30 kt, and seas 9 to 11 feet. * WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big Island Leeward Waters and Big Island Southeast Waters. * WHEN...Until 6 AM HST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>118-122-211430- /O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 322 PM HST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northeast to east winds 20 to 30 kt, and seas 9 to 11 feet. * WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu Leeward Waters, Kaiwi Channel, Maui County Windward Waters, Maui County Leeward Waters, and Big Island Windward Waters. * WHEN...Through early Friday morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Feb 18, 3:28 PM HST, 2 minutes earlier.
Area forecast discussion, Feb 18, 3:28 PM HST, 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 328 PM HST Tue Feb 18 2020 .SYNOPSIS... A ridge of high pressure north of the state will bring windy trade wind weather over the next couple of days, then taper off by this weekend. Clouds and passing showers will favor windward and mountain areas, with showers occasionally passing over to leeward sides of the smaller islands. Winds will then veer southeasterly as a weak cold front approaches and dissipates near the islands. && .DISCUSSION... A strong high pressure system north of Hawaii will drive windy trades over the next couple of days. A Wind Advisory is posted for areas of Maui County and the Big Island through Thursday. Kauai and Oahu have been added to the advisory for Wednesday and Wednesday night. See NPWHFO product on our website for more information. Strongest winds will affect exposed areas such as mountain ridges and points between the islands. Strong gusts are expected in leeward areas downslope of the mountains. Soundings from 00Z at Hilo and Lihue show a dry and stable atmosphere with inversion height between 6-8 kft in elevation. Showers carrying in with the trades will focus over windward and mauka areas, but will occasionally pass over leeward sides of the smaller islands at times. Rainfall accumulation is not expected to be significant. Trade winds will weaken around Friday and veer southeasterly this weekend as a fast moving, but weak, cold front approaches. As the winds veer, showers will favor southeast slopes of Maui and the Big Island with the rest of the state getting a convective weather pattern setting up. By Sunday, afternoon sea breezes will bring clouds and showers to interior sections while nighttime land breezes clear them out. The front will dissipate Monday with high pressure building to north ushering in trade winds. The trades may focus some of the remnant clouds and showers associated with the dissipated front back over the island chain through the middle of next week. && .AVIATION... Breezy to windy trade winds are in the forecast for the next couple of days with the winds increasing further through Thursday. AIRMET Tango is in effect for tempo moderate low level turbulence below 8,000 ft for areas west through south of the mountains. AIRMET Tango is also in effect for strong surface winds of 30 knots or greater, mainly over the water and land areas where terrain accelerates wind speeds. Both of these AIRMETs are expected to continue for the next few days. The shower and cloud activity will be sporadic and mostly light with a focus on windward areas, though strong winds could push the occasional shower over onto leeward areas. This will result in occasional periods of MVFR conditions over windward areas, but shouldn't be widespread or lasting enough to warrant AIRMET Sierra for mountain obscuration. Expect VFR conditions for the rest of the state. && .MARINE... High pressure is currently centered far NW of the state, resulting in breezy to locally strong trade winds across the area. Winds will gradually increase over the next day or so as the high moves steadily eastward. A Small Craft Advisory (SCA) is currently posted for all Hawaiian Coastal Waters. Also, the Gale Watch has been replaced by a Gale Warning for the the windier zones around Maui County and the Big Island, beginning midnight tonight and extending through Thursday afternoon. The high will be far northeast of the islands by Saturday, resulting in the trades gradually diminishing across the area. A front approaching the islands from the NW will cause the trades to become SE over the western end of the island chain by early in the weekend. The current northwest swell will continue to lower, but will be reinforced by a small northwest swell Wednesday. This swell will peak Wednesday night or Thursday, then gradually lower through Friday. A slightly larger northwest swell is expected to arrive late Friday and Friday night, peak Saturday, then lower slowly Sunday and Monday. The strengthening trade winds will cause a rise in the trade wind swell, resulting in elevated surf along the east facing shores between Wednesday and Thursday night, likely reaching the High Surf Advisory threshold of 8 feet. But with the softening of the trades starting Thursday into Thursday night, expect the surf to lower slightly each day into the weekend. A series of small, out of season south swells can also be expected through the rest of the week, including the upcoming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 AM Wednesday to 6 AM HST Thursday for Kauai- Oahu. Wind Advisory until 6 PM HST Thursday for Molokai-Lanai- Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala. Small Craft Advisory until midnight HST tonight for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning from midnight tonight to 6 PM HST Thursday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Thursday for all remaining Hawaiian Coastal Waters. && DISCUSSION...Foster AVIATION...TS MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:21 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.